| > medical > Q&A
||appeared in DIVER December 2005|
|Dr Ian Sibley-Calder has been a GP since 1988, is a medical referee for the UK Sports Diving Committee and is involved with hyperbaric medicine and commercial diving activities. He is a BSAC Advanced Diver and Club Instructor.
An angiogram showing a ventricular septal defect, or hole in the heart. This should not affect diving ... it is atrial septal defects, or PFOs, that are more likely to causedivers problems.
I would very much like to start learning to dive, but I have a small hole in the heart (VSD), diagnosed when I was six weeks old. My local dive club told me this was a complete exclusion, something to do with "nitrogen exchange". My GP wasn't sure but read me something from a textbook basically stating that it was too much of an unknown quantity to take the risk. I have never had any health problems, and the VSD has never affected me or stopped me doing anything. I am 39 and a little overweight but otherwise quite active and in good health. Would it be safe for me to dive?
I suspect that the confusion here lies in the understanding of the problems associated with shunting of blood in the heart. Small VSDs (ventricular septal defects) are not normally a problem with diving, as the pressure on the left side of the heart in the ventricles (lower part of the heart) is so much higher than the right. So there is no passage of bubbles coming from the body bypassing the lungs to cause decompression illness.
This is not the case with ASD (atrial septal defects) or PFOs, which occur in the upper part of the heart.
Here the pressures are more equal, and on occasions the blood from the right can pass directly to the left, bypassing the lungs, transferring bubbles and increasing the risk of DCI.
You need to see a doctor with knowledge of diving medicine, and ideally a cardiologist with diving knowledge. An up-to-date echo-cardiogram would help, too.
I am a diving instructor in Croatia, doing an average of four dives a day, mostly very shallow, but because of the job I often have sawtooth profiles. About a week ago I was ascending from a dive to 10m when I suddenly developed a blinding headache in my left temple. It got worse the shallower I got - it was like getting reverse block in my head! When I surfaced, the pain became unbearable, and I had a headache for the rest of the day. On every dive for the next few days the pain got worse, although it would always be gone after about 12 hours out of the water. Have you any idea what's wrong?
This sounds like a case of problems with your sinuses. As the air expands on ascent, the air is not leaking out and pressure is building up. This is probably down to the ethmoid sinuses behind the eyes, rather than the classical maxillary or frontal sinuses.
Decongestants, a short course of antibiotics and some time will probably settle the problems down.
Last year I did a dive course in Bonaire, and had no problems. I had consulted a doctor, as I use Seroxat, and he had said that there was no danger and passed me as fit to dive. Now I hear that diving with Seroxat is allowed only to a certain depth. I dived to 18m with no problems - can I still dive?
Psychiatric drugs and diving have always been a contentious issue. The problem with diving comes from two angles: the drugs, and the condition for which they were prescribed.
Psychiatric drugs are designed to affect the mind, and have side-effects because of this. Some are worse than others in causing drowsiness, confusion and reduced thinking ability. These effects can be subtle and not noticed by the diver, but can be made worse by pressure, darkness and stress.
Anti-depressants such as Seroxat are often given to people who are depressed, anxious and not coping ... hardly symptoms that are conducive to safe, stable diving. In general, the advice is to get off the drugs, and only then think about diving.
My wife and I are both asthmatic. I use a Salbutamol (blue) reliever followed by a Beclomethasone Dipropionate (brown) preventor in the morning and at night. This seems to control my asthma very well, and I've never had any shortness of breath during or even after a dive. My wife learned to dive 18 months ago, but hasn't dived since. She too uses a Salbutamol (blue) reliever when needed and has just been prescribed Salmeterol-with-Fluticasone (purple) to replace a previous prescription of Beclomethasone-Dipropionate (brown) and Salmeterol (green). Can she continue to dive?
Historically, due to the risks of air-trapping, pneumothorax and CAGE, asthmatics have not been allowed to dive and this remains the case in many parts of the world. In the UK, however, after trials, well-controlled asthmatics have for several years been allowed to dive as long as their symptoms are well-controlled and lung-function tests normal before and after exercise.
As this is relatively new, the work has been done using only brown preventors. There is little data yet on safety with stronger preparations such as Salmeterol. So at the moment, people requiring these stronger medications are not permitted to dive.
Asthmatic divers should get clearance to dive from a doctor who is aware of the latest recommendations and able to do the necessary testing.
I have recently returned from a diving holiday in the Red Sea. On several of my ascents, especially later in the week, I suffered nose-bleeds, and it was not until I surfaced that I became aware of the issue. Is there anything that I can do to minimise these nose-bleeds?
Nose-bleeds are fairly common post-diving, and provided there is no pain usually reflect weakness in the blood vessels in the "Littles area". This is a very vascular area at the bottom of the nose that may bleed given some trauma such as nose-squeezing, valsalvas or pressure changes.
Nose-bleeding with pain, especially on ascent, can reflect problems with sinuses and the free flow of air out of them. This would need careful assessment.
I have recently been diagnosed with Addison's disease, which affects the levels of cortisone and therefore my reactions to "fight" or "flight" situations. I have to take Fludrocortisone and Hydrocortisone tablets daily to provide the levels of cortisone that my body cannot provide. If I were to encounter illness or shock situations, I would need to increase my dosage to cater for the additional stress. I can take an increased dosage before diving, but what is your opinion on my fitness to dive?
Addison's disease is a rare condition in which the adrenal glands do not produce enough of the hormone cortisol and, in some cases, aldosterone. The disease is characterised by weight-loss, muscle weakness, fatigue and low blood pressure.
In severe stresses such as accidents, high temperatures or severe dehydration, an Addisonian crisis can occur. This can be life-threatening and needs urgent medical attention, as the body is unable to produce its own cortisone to deal with the stress.
The risk with diving would occur if an Addisonian crisis was precipitated for some reason. Careful planning, good hydration and extra hydrocortisone before a dive would minimise the risks but I would still recommend no-stop diving and maintaining good body heat, abroad as well as in UK. Get yourself assessed by an experienced dive doctor.
Just over a year ago I had a minor operation to remove three wisdom teeth, and suffered nerve damage which has affected the left side of my lower lip. I have no feeling or sensation in this area (it's like having an injection at the dentist!).... Though the surgeon assured me that I should get the feeling back after six months, it hasn't returned and he recently told me that it now probably won't. Cold water tends to make it feel 10 times worse but I can't afford warmwater diving. Can I start diving again?
You have a damaged nerve which after this time is unlikely to recover fully, though some recovery is still possible after many months, even years. There is no problem with diving as such. You will probably get used to the sensation in time, and it may become less sensitive.
KEEP YOUR QUERIES COMING |
Submit them, marked "Medical Questions":
by letter, addressed to Diver, or by fax on 020 8943 4312
by e-mail by email@example.com
on Divernet's Medical Talk page. This can also bring you rapid responses from other readers (though these should of course be treated with caution).
We regret that questions cannot be answered on the telephone or, generally speaking, replied to individually.